Pediatrician - Wall
3350 Highway 138 Building 2 Suite 126
Wall, NJ 07719
732-280-6455

View the KidsDoc Symptom Checker from HealthyChildren.org

Posts for: October, 2013

By contactus@steppingstonepediatrics.com
October 07, 2013
Category: Uncategorized
Tags: Untagged

Don’t overmedicate your child during cold, allergy season

It’s that time of year when colds and seasonal allergies overlap, and so do the medicines to treat them. Taking two over-the-counter medicines at once can be dangerous if they both have the same active ingredient.

Sniffling, coughing, itchy eyes and sneezing could mean your child is coming down with a cold. Or is it allergies? Or both? Finding the right medicine can be tricky because many medications used to treat cold and allergy symptoms use the same active ingredients. Giving a child more than one medicine with the same ingredient could lead to an overdose. In addition, some cold medicines combine antihistamines and fever reducers. Giving these medications plus another medicine to reduce fever also could cause an overdose.

You can find a medication’s ingredients on the product label. Active ingredients make the medicine work. Inactive ingredients include flavors and dyes.

Here are some active ingredients of cold and allergy medicines sold over the counter. The brand names are in parentheses.

  • Antihistamine/decongestant: diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton), pseudoephedrine (Sudafed), clemastine (Tavist), fexofenadine (Allegra), loratadine (Claritin, Alavert) and cetirizine (Zyrtec). Too much antihistamine can cause a child to become very sleepy or hyperactive. In rare cases, an overdose could cause breathing problems.

  • Fever reducers/pain medicine: ibuprofen (Advil, Motrin) and acetaminophen (Tylenol). Too much ibuprofen can cause stomach upset or diarrhea. Taking too much acetaminophen over time can damage the liver.

When choosing medicine, it also is important to consider your child’s age. Cough and cold medicines do not work for children younger than 6 years of age, and some even can be dangerous, according to the American Academy of Pediatrics (AAP).

The AAP encourages parents to keep a list of the over-the-counter medicines their child is taking and sharing it when they see their pediatrician. It also is a good idea to keep a list of prescription medications. Parents should talk with their pediatrician about medication choices, especially if their child is under 6 years of age.

© 2013 American Academy of Pediatrics. This Parent Plus may be freely copied and distributed with proper attribution.




Please contact us with any questions or concerns!

Choosing a pediatrician is an important and personal decision and we want you to feel at ease with the care you and your child will receive.

An online resource center providing you with additional helpful information.

Archive:

Tags

Categories:

Questions or Comments?
We encourage you to contact us whenever you have an interest about our services.

Call 732-280-6455

3350 Highway 138 Building 2 Suite 126,
Wall, NJ 07719